Israel Journal of Mathematics

, Volume 166, Issue 1, pp 1–16 | Cite as

Resolvability and monotone normality

  • István Juhász
  • Lajos Soukup
  • Zoltán Szentmiklóssy


A space X is said to be κ-resolvable (resp., almost κ-resolvable) if it contains κ dense sets that are pairwise disjoint (resp., almost disjoint over the ideal of nowhere dense subsets). X is maximally resolvable if and only if it is Δ(X)-resolvable, where Δ(X) = min{|G| : G\(\not 0\) open}.

We show that every crowded monotonically normal (in short: MN) space is ω-resolvable and almost μ-resolvable, where μ = min{2 ω , ω 2}. On the other hand, if κ is a measurable cardinal then there is a MN space X with Δ(X) = κ such that no subspace of X is ω 1-resolvable.

Any MN space of cardinality < ℵ ω is maximally resolvable. But from a supercompact cardinal we obtain the consistency of the existence of a MN space X with |X| = Δ(X) = ℵ ω such that no subspace of X is ω 2-resolvable.


Normal Space Pairwise Disjoint Dense Subspace Regular Cardinal Measurable Cardinal 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    S. Ben-David and M. Magidor, The weak □* is really weaker than the full □, Journal of Symbolic Logic 51 (1986), 1029–1033.zbMATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    J. Ceder and T. Pearson, On products of maximally resolvable spaces, Pacific Journal of Mathematics 22 (1967), 31–45.zbMATHMathSciNetGoogle Scholar
  3. [3]
    A. Dow, M. G. Tkachenko, V. V. Tkachuk, and R. G. Wilson, Topologies generated by discrete subspaces, Glasnik Matematički. Serija III 37(57) (2002), 187–210.zbMATHMathSciNetGoogle Scholar
  4. [4]
    F. W. Eckertson, Resolvable, not maximally resolvable spaces, Topology and its Applications 79 (1997), 1–11.zbMATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    A. G. El’kin, Resolvable spaces which are not maximally resolvable, Vestnik Moskovskogo Universiteta. Seriya I. Matematika. Mekhanika 24 (1969), 66–70.zbMATHMathSciNetGoogle Scholar
  6. [6]
    L. Hegedűs, Szűrők és Lyukak, Master’s Thesis, in Hungarian, Eötvös Loránd University, Budapest, 1998.Google Scholar
  7. [7]
    E. Hewitt, A problem of set theoretic topology, Duke Mathematical Journal 10 (1943), 309–333.zbMATHCrossRefMathSciNetGoogle Scholar
  8. [8]
    I. Juhász, L. Soukup, and Z. Szentmiklóssy, \(\mathcal{D}\)-forced spaces: a new approach to resolvability, Topology and its Applications 153 (2006), 1800–1824.zbMATHCrossRefMathSciNetGoogle Scholar
  9. [9]
    I. Juhász, L. Soukup, and Z. Szentmiklóssy, Resolvability of spaces having small spread or extent, Topology and its Applications 154 (2007), 144–154.zbMATHCrossRefMathSciNetGoogle Scholar
  10. [10]
    K. Kunen and K. Prikry, On descendingly incomplete ultrafilters, Journal of Symbolic Logic 36 (1971), 650–652.CrossRefMathSciNetGoogle Scholar
  11. [11]
    M. Magidor, private communication.Google Scholar
  12. [12]
    O. Pavlov, On resolvability of topological spaces, Topology and its Applications 126 (2002), 37–47.zbMATHCrossRefMathSciNetGoogle Scholar
  13. [13]
    S. W. Williams and H. X. Zhou, Strong versions of normality, in General topology and applications (Staten Island, NY, 1989), Lecture Notes in Pure and Applied Mathematics, 134, Dekker, New York, 1991, pp. 379–389.Google Scholar

Copyright information

© Hebrew University Magnes Press 2008

Authors and Affiliations

  • István Juhász
    • 1
  • Lajos Soukup
    • 1
  • Zoltán Szentmiklóssy
    • 2
  1. 1.Alfréd Rényi Institute of MathematicsBudapestHungary
  2. 2.Department of AnalysisEötvös University of BudapestBudapestHungary

Personalised recommendations